Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 16, 2014, 4:04 PM CDT for 18 counties in Kansas. It took effect at Mar 17, 2014, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2014, 4:04 PM CDT (21:04 UTC)
- In effect from
- Mar 17, 2014, 12:00 PM CDT
- Expired
- Mar 17, 2014, 6:56 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
809 WWUS83 KTOP 162104 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 404 PM CDT SUN MAR 16 2014 ...EXTREME FIRE WEATHER CONDITIONS EXPECTED MONDAY AFTERNOON... .SOUTHERLY WINDS ARE EXPECTED TO INCREASE ACROSS NORTH CENTRAL KANSAS BY MONDAY AFTERNOON WITH GUSTS UPWARDS OF 30 MPH. THESE GUSTY WINDS WILL BE ACCOMPANIED BY WARM TEMPERATURES NEAR 70 DEGREES AND DRY CONDITIONS WITH DEWPOINT TEMPERATURES ONLY IN THE 20S. AS A RESULT...RELATIVE HUMIDITY VALUES OVER THE WARNING AREA WILL LIKELY DROP INTO THE UPPER TEENS TO AROUND 20 PERCENT MONDAY AFTERNOON. THESE CONDITIONS SHOULD IMPROVE BY EARLY MONDAY EVENING. KSZ008>010-020>022-034>036-171100- /O.NEW.KTOP.FW.W.0005.140317T1700Z-140318T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON- GEARY- 404 PM CDT SUN MAR 16 2014 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR NORTH CENTRAL KANSAS... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES...WHICH IS IN EFFECT FROM NOON TO 8 PM CDT MONDAY. * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 035 DICKINSON AND FIRE WEATHER ZONE 036 GEARY. * WINDS...SOUTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * TIMING...SOUTHERLY WINDS WILL INCREASE BY EARLY AFTERNOON WITH THE HIGHEST WIND GUSTS EXPECTED BY MID AFTERNOON. CONDITIONS SHOULD IMPROVE BY EARLY EVENING. * RELATIVE HUMIDITY...AS LOW AS 19 PERCENT. * TEMPERATURES...UPPER 60S TO NEAR 70 DEGREES. * IMPACTS...ANY FIRES THAT DEVELOP WILL GROW AND SPREAD RAPIDLY. THESE FIRES WILL BECOME VERY DIFFICULT IF NOT IMPOSSIBLE TO CONTROL. ALL OUTDOOR BURNING SHOULD BE AVOIDED ON MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
3 follow-up statements
773 WWUS83 KTOP 170848 AAA RFWTOP URGENT - FIRE WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 348 AM CDT MON MAR 17 2014 ...EXTREME FIRE WEATHER CONDITIONS THIS AFTERNOON... .SOUTHERLY WINDS ARE EXPECTED TO INCREASE ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON WITH GUSTS NEAR 30 MPH. THESE GUSTY WINDS WILL BE ACCOMPANIED BY HIGHS IN THE UPPER 60S AND DRY CONDITIONS WITH DEWPOINT TEMPERATURES IN THE 20S. AS A RESULT...RELATIVE HUMIDITY VALUES OVER THE WARNING AREA WILL LIKELY DROP TO NEAR 20 PERCENT MONDAY AFTERNOON. KSZ008>010-020>022-034>036-172100- /O.CON.KTOP.FW.W.0005.140317T1700Z-140318T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON- GEARY- 348 AM CDT MON MAR 17 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR NORTH CENTRAL KANSAS... * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 035 DICKINSON AND FIRE WEATHER ZONE 036 GEARY. * WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 30 MPH. * TIMING...SOUTHERLY WINDS INCREASE BY EARLY AFTERNOON WITH THE HIGHEST WIND GUSTS DURING THE MID AND LATE AFTERNOON. CONDITIONS IMPROVE EARLY EVENING. * RELATIVE HUMIDITY...AS LOW AS 20 PERCENT. * TEMPERATURES...IN THE UPPER 60S. * IMPACTS...ANY FIRES THAT DEVELOP WILL GROW AND SPREAD RAPIDLY. THESE FIRES WILL BECOME VERY DIFFICULT IF NOT IMPOSSIBLE TO CONTROL. ALL OUTDOOR BURNING SHOULD BE AVOIDED ON MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
077 WWUS83 KTOP 171522 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1022 AM CDT MON MAR 17 2014 ...EXTREME FIRE WEATHER CONDITIONS THIS AFTERNOON... .SOUTHERLY WINDS ARE EXPECTED TO INCREASE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS THIS AFTERNOON WITH GUSTS NEAR 30 MPH. THESE GUSTY WINDS WILL BE ACCOMPANIED BY HIGHS IN THE 60S AND DRY CONDITIONS WITH DEWPOINT TEMPERATURES IN THE 20S. AS A RESULT...RELATIVE HUMIDITY VALUES OVER THE WARNING AREA WILL LIKELY DROP TO NEAR 20 PERCENT THIS AFTERNOON. KSZ011-012-023-024-026-037>040-180100- /O.EXA.KTOP.FW.W.0005.140317T1700Z-140318T0100Z/ NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-MORRIS-WABAUNSEE- SHAWNEE-DOUGLAS- 1022 AM CDT MON MAR 17 2014 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR NORTH CENTRAL AND NORTHEAST KANSAS.. THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER ZONE 023 POTTAWATOMIE...FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 JEFFERSON... FIRE WEATHER ZONE 037 MORRIS...FIRE WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 SHAWNEE AND FIRE WEATHER ZONE 040 DOUGLAS. * WINDS...SOUTHERLY WINDS 15 TO 25 MPH WITH GUSTS UP TO 30 MPH. * TIMING...SOUTHERLY WINDS WILL INCREASE BY EARLY AFTERNOON WITH THE HIGHEST WIND GUSTS DURING THE MID AND LATE AFTERNOON. CONDITIONS WILL IMPROVE EARLY THIS EVENING. * RELATIVE HUMIDITY...AS LOW AS 20 PERCENT. * TEMPERATURES...IN THE 60S. * IMPACTS...ANY FIRES THAT DEVELOP WILL GROW AND SPREAD RAPIDLY. THESE FIRES WILL BECOME VERY DIFFICULT IF NOT IMPOSSIBLE TO CONTROL. ALL OUTDOOR BURNING SHOULD BE AVOIDED ON MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ KSZ008>010-020>022-034>036-180100- /O.CON.KTOP.FW.W.0005.140317T1700Z-140318T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON- GEARY- 1022 AM CDT MON MAR 17 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR NORTH CENTRAL KANSAS... * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 035 DICKINSON AND FIRE WEATHER ZONE 036 GEARY. * WINDS...SOUTHERLY WINDS 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * TIMING...SOUTHERLY WINDS WILL INCREASE BY EARLY AFTERNOON WITH THE HIGHEST WIND GUSTS DURING THE MID AND LATE AFTERNOON. CONDITIONS WILL IMPROVE EARLY THIS EVENING. * RELATIVE HUMIDITY...AS LOW AS 20 PERCENT. * TEMPERATURES...IN THE 60S. * IMPACTS...ANY FIRES THAT DEVELOP WILL GROW AND SPREAD RAPIDLY. THESE FIRES WILL BECOME VERY DIFFICULT IF NOT IMPOSSIBLE TO CONTROL. ALL OUTDOOR BURNING SHOULD BE AVOIDED ON MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
011 WWUS83 KTOP 172356 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 656 PM CDT MON MAR 17 2014 KSZ008>012-020>024-026-034>040-180100- /O.CAN.KTOP.FW.W.0005.000000T0000Z-140318T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS- 656 PM CDT MON MAR 17 2014 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR NORTH CENTRAL AND NORTHEAST KANSAS... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE RED FLAG WARNING. GUSTY SOUTH WINDS WILL CONTINUE THIS EVENING...BUT SLOWLY COOLING TEMPERATURES WILL ALLOW RELATIVE HUMIDITIES TO RISE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 16, 3:55 PM CDT, 9 minutes earlier.
Area forecast discussion, Mar 16, 3:55 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT Sun Mar 16 2014 .SHORT TERM...(This Evening through Monday) Issued at 344 PM CDT SUN MAR 16 2014 The mid-level trough that helped to support the showers and thunderstorms last evening and areas of light snow earlier this morning has progressed southeast of the area this afternoon. Surface high pressure surged southward into the region behind the exiting system, resulting in clearing skies, dry conditions, and gradually diminishing wind speeds as the pressure gradient weakened over the area. With most of the cloud cover shifting east of the forecast area by early/mid afternoon, temperatures were able to warm up into the low/mid 40s across much of the area with upper 30s still present across extreme eastern Kansas. Models show the axis of surface high pressure centered over the region tonight before finally shifting southeast of the area overnight into Monday morning. As a result, expect the northerly winds to veer to the south late tonight through the overnight hours. This shift to southerly flow will result in temperatures overnight remaining fairly steady or only dropping a few degrees, with low temperatures in the low/mid 20s. Water vapor imagery earlier this morning showed a mid-level ridge stretching across the western U.S. with a mid-level trough over the Pacific Ocean progressing eastward toward the Pacific Northwest. This eastward progression of the mid-level trough will lead to the northern edge of the mid-level ridge getting pushed southward, resulting in a southwest-to-northeast orientation from the southwestern U.S. towards the Central Plains tonight through Monday. This advancing trough will also help to push an area of surface low pressure currently over the northern Rockies southward toward the region on Monday, resulting in another tightening pressure gradient developing through the day with southerly winds sustained at 15-20 mph with gusts upwards of 30mph during the afternoon hours. This southerly flow will help to support decent warm air advection into the region with models continuing to show a thermal ridge developing across eastern Colorado to central Kansas. With this orientation of the thermal ridge, expect high temperatures for Monday to moderate into the mid/upper 50s over extreme eastern Kansas to the upper 60s/low 70s across central Kansas. In addition to gusty southerly winds and mild temperatures, also expect very dry conditions across portions of north central Kansas so a Red Flag Warning has been issued for that area for Monday afternoon. See the Fire Weather Discussion below and the RFW for further details. .LONG TERM...(Monday Night through Sunday) Issued at 344 PM CDT SUN MAR 16 2014 Tuesday and Tuesday Night, another upper level trough will move southeast across the central plains. This system will not have much moisture to work with as the western Gulf of Mexico will be far from equilibrium between air and water temps. There will probably be enough frontogenetical forcing as the H5 trough moves east across NE and KS for light rain to develop behind the surface cold front. The cold front will move southeast across the CWA during the afternoon and early evening hours. Temperatures aloft and at the surface may get cold enough behind the front for snow to mix in with the rain Tuesday night, though precip amounts will be light. The better chance for precipitation will be along the NE border with only trace amounts south of interstate 70. The precip should shift east of the CWA by 12Z WED. Highs on Tuesday will be in the lower to mid 60s across east central KS, ahead of the cold front. Highs across northeast and north central KS will range form the lower to mid 50s. Wednesday through Friday, expect west-northwest flow aloft to continue across the plains. A weak H5 trough will move across the central plains Thursday night and Friday and will cause a cold front to move through the region early Friday morning. There may be enough ascent for some sprinkles. Highs will reach the mid to upper 50s on Wednesday, then warming into the mid to upper 60s on Thursday. We will see a slight cool down to the lower 60s on Friday. We may see more of cool down into next weekend as an upper level trough digs southeast across central Canada into the Great Lakes states. A cold surface ridge will build southward across the mid MS river valley. The western edge of this colder airmass may move southward across eastern KS for the weekend. Highs will be in the lower 50s, though the ECMWF shows highs only reaching the mid to upper 40s. If the upper trough amplifies a bit farther east, then the colder airmass may stay just east of the CWA. For now, I went with highs in the lower to mid 50s. There may be some sprinkles or light rain showers on Sunday. && .AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon) Issued at 1246 PM CDT SUN MAR 16 2014 For the 18z TAFs, VFR conditions are expected through the period. The breezy northerly winds will continue to diminish during the afternoon hours as the pressure gradient weakens over the area. As surface high pressure tracks over the region tonight into early Monday morning, winds will become light and variable before shifting to the southwest by Monday morning. These winds are expected to increase once again Monday afternoon. && .FIRE WEATHER... Issued at 344 PM CDT SUN MAR 16 2014 The combination of increasing southerly winds ahead of the next approaching system, high temperatures reaching into the upper 50s to low 70s, and dewpoint temperatures only in the mid to upper 20-degree range will likely result in very high to extreme fire danger concerns across most of the forecast area for Monday afternoon. The strongest wind gusts upwards of 25 to 30 mph and warmest temperatures in the upper 60s/low 70s look to be focused over north central Kansas, with RH values in that region likely dropping to around 20 percent or less by the afternoon. As a result of these expected conditions, have issues a Red Flag Warning for portions of north central Kansas for Monday afternoon from 17z through 01z Tuesday. && .TOP WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING from Noon to 8 PM CDT Monday FOR KSZ008>010- 020>022-034>036. && SHORT TERM...Hennecke LONG TERM...Gargan AVIATION...Hennecke FIRE WEATHER...Hennecke
Hazardous weather outlook, Mar 16, 9:08 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 908 AM CDT SUN MAR 16 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-171415- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 908 AM CDT SUN MAR 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. VERY HIGH FIRE DANGER CONDITIONS ARE EXPECTED ACROSS PORTIONS OF NORTH CENTRAL KANSAS EARLY THIS AFTERNOON...DECREASING TO ELEVATED FIRE DANGER AS NORTHERLY WINDS WEAKEN DURING THE LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. VERY HIGH FIRE DANGER CONDITIONS WILL DEVELOP ACROSS NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.